Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 307, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2011, 6:17 PM EDT for 13 counties in Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2011, 6:17 PM EDT (22:17 UTC)
- Expired
- Jun 22, 2011, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Blount County, TN, Grainger County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:40 PM EDT | FUNNEL CLOUD | 7 Wnw Loudon, TN | FUNNEL CLOUD REPORTED IN THE MARBLE BLUFF COMMUNITY |
| Jun 22, 6:40 PM EDT | TORNADO | 7 Wnw Loudon, TN | AN EF-0 TORNADO WITH MAXIMUM WINDS OF 70 MPH BRIEFLY TOUCHED DOWN AND DOWNED A FEW TREES. THE PATH LENGTH OF THE TORNADO WAS 100 YARDS AND PATH WIDTH WAS 20 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS54 KMRX 222217
SVRMRX
TNC001-009-057-089-093-105-107-121-123-129-143-145-155-222300-
/O.NEW.KMRX.SV.W.0307.110622T2217Z-110622T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT WED JUN 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
BLOUNT COUNTY IN EAST TENNESSEE...
WESTERN GRAINGER COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
EXTREME NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
NORTHERN MONROE COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 700 PM EDT
* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF SPRING
CITY TO 6 MILES SOUTHEAST OF LOUDON TO 10 MILES NORTH OF FONTANA
VILLAGE...AND MOVING NORTH AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LOUDON...MARYVILLE...LENOIR CITY...ALCOA...KINGSTON...ROCKWOOD...
OAK RIDGE...SEVIERVILLE...KNOXVILLE...CLINTON...WARTBURG...EAGLETON
VILLAGE...FARRAGUT...OLIVER SPRINGS...TEN MILE...CLOVER HILL...
PAINT ROCK...TOWNSEND...FRIENDSVILLE AND WALLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3560 8432 3554 8493 3583 8479 3583 8477
3591 8469 3598 8473 3612 8466 3618 8405
3607 8346 3556 8371 3556 8376 3551 8387
TIME...MOT...LOC 2217Z 201DEG 29KT 3564 8478 3569 8428
3560 8381
$$
GH1 follow-up statement
880
WWUS54 KMRX 222231
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT WED JUN 22 2011
TNC001-009-057-089-093-105-107-121-123-129-143-145-155-222300-
/O.CON.KMRX.SV.W.0307.000000T0000Z-110622T2300Z/
RHEA TN-ROANE TN-LOUDON TN-ANDERSON TN-GRAINGER TN-JEFFERSON TN-
KNOX TN-MCMINN TN-MEIGS TN-MORGAN TN-MONROE TN-SEVIER TN-BLOUNT TN-
631 PM EDT WED JUN 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR BLOUNT...SEVIER...NORTHERN MONROE...MORGAN...MEIGS...EXTREME
NORTHERN MCMINN...KNOX...JEFFERSON...WESTERN GRAINGER...ANDERSON...
LOUDON...ROANE AND RHEA COUNTIES...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EAGLE FURNACE TO LENOIR CITY
TO TOWNSEND...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ROCKWOOD TO LENOIR CITY TO 12 MILES SOUTHEAST OF MARYVILLE...MOVING
NORTH AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LENOIR CITY...ALCOA...KINGSTON...ROCKWOOD...OAK RIDGE...
SEVIERVILLE...KNOXVILLE...CLINTON...WARTBURG...EAGLETON VILLAGE...
FARRAGUT...OLIVER SPRINGS...WALLAND...EAGLE FURNACE...FAIRVIEW...
WEARS VALLEY...WILDWOOD...BRADBURY...SEYMOUR AND BEARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3560 8432 3554 8493 3583 8479 3583 8477
3591 8469 3598 8473 3612 8466 3618 8405
3607 8346 3556 8371 3556 8376 3551 8387
TIME...MOT...LOC 2231Z 201DEG 29KT 3575 8473 3580 8423
3570 8376
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:35 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 22, 2:35 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT WED JUN 22 2011 .SHORT TERM...(TONIGHT AND THURSDAY)...CURRENT RADAR SHOWS SOME WEAK CONVECTION OVER OUR AREA...WITH ANOTHER STRONGER AREA OF CONVECTION TO OUR WEST AHEAD OF A WEAK COLD FRONT AND SOME SHORT WAVE ENERGY. THIS FRONT EXPECTED TO ADVANCE SLOWLY TOWARD THE AREA DURING THE SHORT TERM PERIOD...WHILE SHORT WAVE ENERGY SHOULD PUSH ACROSS OUR AREA OVERNIGHT. EXPECT NUMEROUS SHOWERS/THUNDERSTORMS TO AFFECT THE REGION OVERNIGHT...SO WILL CARRY LIKELY POPS ALL ZONES. DEEPER MOISTURE PROGGED TO PUSH EAST BY 12Z...BUT LOW LEVEL MOISTURE WILL LINGER. SOMEWHAT PROBLEMATIC TO FIGURE HOW QUICKLY CLOUDS WILL BREAK UP...SO MAX TEMPS AND AMOUNT OF ENERGY AVAILABLE FOR THUNDERSTORMS IS UNCERTAIN. FOR NOW WILL FORECAST SOME DECREASE IN CLOUDS BY AFTERNOON...AND CARRY 30 TO 40 POPS ALL ZONES. WILL GENERALLY ACCEPT MAV MIN TEMPS...BUT WILL TRIM A COUPLE OF DEGREES FOR MAX TEMPS THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS ARE IN GOOD AGREEMENT WITH THE LARGE-SCALE PATTERN THROUGH THE EXTENDED FORECAST PERIOD...AND BASICALLY SHOW A STAGNANT PATTERN THROUGH THE MIDDLE OF NEXT WEEK. A QUASI-STATIONARY FRONTAL BOUNDARY AT THE SURFACE WILL LINGER AROUND THE TN RIVER VALLEY...WITH NORTHWESTERLY UPPER-LEVEL FLOW HELPING TO GENERATE A MODERATELY TO VERY UNSTABLE AIR MASS EVERY AFTERNOON. AS A RESULT...EXPECT SCATTERED CONVECTION TO DEVELOP EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION...BOTH THE GFS AND ECMWF MODELS HINT AT SOME MCS ACTIVITY DEVELOPING OVER THE MID MS RIVER VALLEY DURING THE LATTER HALF OF THE EXTENDED...WHICH WILL LIKELY MOVE SOUTHEAST ACROSS THE FORECAST AREA. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE EXTENDED PERIOD...WITH A SLIGHT WARMING TREND DEVELOPING EARLY NEXT WEEK AS AN UPPER-LEVEL HIGH OVER THE SOUTHERN PLAINS DRIFTS EASTWARD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 87 69 88 68 / 70 30 40 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 86 68 86 67 / 60 30 40 40 40 OAK RIDGE, TN 68 85 69 86 68 / 60 30 40 40 40 TRI CITIES AIRPORT, TN 68 84 64 84 63 / 60 30 40 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/DMG
Hazardous weather outlook, Jun 22, 3:00 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED JUN 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 300 PM EDT (200 PM CDT) WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM WELL AHEAD OF THIS BOUNDARY...WITH THE GREATER COVERAGE EXPECTED DURING THE EVENING. SOME STORMS COULD BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT WEEK. DMG
In the hours before
Special weather statement, Jun 22, 3:37 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 337 PM EDT WED JUN 22 2011 TNZ085-100>102-222000- BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN- 337 PM EDT WED JUN 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY COUNTIES UNTIL 400 PM EDT... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF CLEVELAND...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...ATHENS... CHARLESTON...ETOWAH...CALHOUN...RICEVILLE...RELIANCE AND DENTVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 62 min |
| Jun 21, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more | 44 min |
| Jun 21, 8:43 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more | 62 min |
| Jun 21, 8:48 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Hawkins and 3 more | 57 min |
| Jun 21, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 66 min |
| Jun 21, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 41 min |
| Jun 21, 10:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 48 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 33 min |
| Jun 22, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 50 min |
| Jun 22, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, McMinn, Monroe, Polk | 58 min |
| Jun 22, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more | 59 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.